A clinical trial showing that patients taking the newer type 2 diabetes drugs Invokana or Invokamet are at twice the risk of lower limb amputations, primarily of the toe, has prompted the European Medicines Agency (EMA), the United Kingdom’s Medicines and Healthcare products Regulatory Agency (MHRA) and U.S. Food and Drug Administration (FDA) to launch an investigation into whether new warnings should be placed on the drug’s safety label.
Amputation is already a health risk for diabetic patients due to neuropathy, or nerve damage, particularly in the toes, feet and legs. According to the study, the risk of lower limb amputation was 6 percent per 1,000 patient years in patients taking Invokana or Invokamet, compared to just 3 percent per 1,000 patient years among patients taking a placebo.
The EMA and MHRA said the cause of amputations is not known, though dehydration and volume depletion may play a role in the development. Both Invokana and Invokamet contain the drug ingredient canagliflozin. Invokamet also contains the long-used diabetes drug metformin. Both the U.S. and the UK approved Invokana in 2013 and Invokamet in 2014.
Canagliflozin is in a class of drugs known as SGLT2 inhibitors. They work by decreasing blood glucose by causing the kidneys to remove the sugar from the body through the urine.
Since Invokana was approved, additional warnings have been placed on its label for decreased bone density, bone fracture, serious urinary tract infections, kidney damage, and ketoacidosis, a serious condition in which too much acid builds up in the blood.
Both the FDA and the EMA said they will issue a statement when they have completed their reviews of lower limb amputations with Invokana and Invokamet and inform consumers whether additional warnings are warranted.